You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest Insulin Pumps Articles
Popular Insulin Pumps Articles
Highly Recommended Insulin Pumps Articles
Send a link to this page to your friends and colleagues.
How to Curb Post-Exercise Lows
Q: I enjoyed Dr. SheriColberg's article very much in the February issue of DIABETES HEALTH. I have worn an insulin pump for five years and the biggest dilemma I face is how to adjust the basal rate before exercise. When should I cut back on the basal rate-30 minutes before beginning exercise or 15 minutes, or what? Should I take a fast-acting carbohydrate prior to exercise and when? Should I change the basal rate and also have a snack? I often experience hypoglycemia about two hours after exercise, after I have had a workout and dinner. Should I decrease my before-dinner bolus?
If I eliminate exercise from my daily regimen, it is easy to keep my glucose level under control. However, I enjoy exercise and don't want to give it up. Any help you could give would be greatly appreciated.
Grace E. Leone
Los Angeles, California
A: Definitely don't give up your exercise! There are so many health benefits from exercise that it is absolutely worth the extra effort it takes to keep your glucose levels under control. As a pump user, you have the most flexibility by being able to reduce or eliminate your basal insulin infusion before, during and/or after exercise (which puts you the closest to a normal physiological response to exercise). If you reduce your basal rate by 50 percent to 100 percent during an hour of moderate exercise (e.g., aerobics), you will usually not need any additional carbohydrate intake.
Some individuals also find it helpful to lower their basal insulin rates 30 to 60 minutes prior to exercising. (This may be especially helpful if you use regular insulin in your pump instead of Humalog.) You can also keep the rate lower following exercise (for 1 to 2 hours) to further decrease your need for any extra carbohydrate and reduce your risk for delayed-onset hypoglycemia.
You may also want to try lowering your dinner bolus by 25 percent along with these basal rate reductions if you continue to experience hypoglycemia after your exercise and dinner. If you choose not to lower your insulin, then you will probably have to consume an extra 10 to 25 grams of rapid-acting carbohydrates per hour of activity and at dinner. If your exercise is especially prolonged or unusual for you, you may also need to slightly lower your basal rates overnight following the activity.
Keep in mind that the biggest effects on your blood sugar response to aerobic exercise are your exercise intensity and duration, the time of day you exercise, and your starting blood sugar level. Longer duration workouts will generally lower your blood sugar more and require greater regimen changes. High-intensity activities allow you to maintain your blood sugar levels more effectively during them, but put you at higher risk for delayed-onset hypoglycemia afterwards.
Any activity done early in the morning (when insulin resistance is higher) or more than 3 to 4 hours after your last short-acting insulin will have less of a lowering effect on blood sugars than exercise following a meal with a short-acting insulin injection or during an insulin peak. Your starting blood sugar levels will also affect changes in insulin or food intakes; you may actually need an additional injection of short-acting insulin prior to exercising with high blood sugars, while lower starting levels may increase your need for carbohydrates.
Good luck, and don't give up! It sounds like you just need to do a little fine-tuning. Test your blood sugars frequently to see the effect of any changes you make until you find what works best for you.
Sheri Colberg, Ph.D.
Assist. Professor of Exercise Science
ESPER Dept., Old Dominion University
Are My Wife's Medicines Making Her Tired?
Q: My wife has type 2 diabetes and takes the following medicines: Prandin (2 mg. x 4 a day), Glucophage (1000 mg x 2 a day), Glyset (25 mg x 2 a day), Lopressor (50 mg x 2 a day), Prilosec (20 mg x 1 a day) and Oroqid #2 (2 a day).
The medications are keeping her sugar levels under control, but she is very tired even though she sleeps well.
Is the combination of these drugs making her constantly tired? Her doctors say they do not think so.
Farmington Hills, Michigan
A: People who have chronic diseases, such as diabetes, frequently complain of fatigue. It is usual for us to assume that the fatigue is due to the disease state. However, in some cases the medicines themselves can indeed be the cause of the fatigue. This is usually noted in the adverse event description that accompanies all medications in a piece of information called the package insert.
The only way to know for sure is to temporarily discontinue one of the medications with your health care provider's assistance and see if the fatigue resolves itself.
Alan O. Marcus, MD, FACP
South Orange County Endocrinology
Laguna Hills, California
Scar Tissue and Pump use
Q: I have been a type 1 for 26 years. I have been using an insulin pump for 3 years.
For the first 2.5 years I had been able to maintain terrific control, which I was never able to achieve on injection therapy. The last 6 months, however, have been terribly frustrating. After ruling out everything else that could possibly be interfering with good blood sugar levels, I have come to the conclusion that I have scar tissue in my abdomen from years of injections and overuse for my pump sites.
I believe that the scarring is preventing proper absorption of insulin. I am very thin and do not have much area to rotate my sites within. I have since tried using the area several inches above my waistline and also started using MiniMed's new Micro Quick Release tubing, which has a shorter cannula length. My blood sugars have improved, but my sites are very irritated. They never become infected, but they are frequently itchy and sore.
Any suggestions you have would be greatly appreciated? Also, any information on how long I should stay away from the abdomen would be helpful.
Pawtucket, Rhode Island
A: A few long-time pump users who have used only their abdomen for insertion sites are now reporting difficulty finding sites that absorb insulin well because of tissue hypertrophy or hardening of the tissue. Tissue hypertrophy is caused by repeated insulin delivery into the same area. Frequent site rotation is your best assurance for keeping the tissue healthy over the years. We've noticed that sometimes people will favor a particular side and put their infusion set there more frequently - right-handed people use the right side more often. In addition to the upper portion of your abdomen, you may want to try inserting into the upper outer thigh and hip regions. Also, don't leave the infusion set in too long since this can cause irritation. The set should be changed at least every 48 to 72 hours.
The itching and soreness that you report may be due to a mechanical irritation or an allergy to the material of the wings of the infusion set. Try placing a piece of IV3000® directly on the skin; this will form a barrier. Inject the Sof-set Micro through this barrier. Follow up by placing another piece of tape over the Sof-set Micro to secure it to the barrier. This should eliminate any irritation caused by the wings or the infusion set. If you continue to have problems, you might want to check out MiniMed's new Tape Tips booklet, which can be ordered by calling 800-646-4633, ext 7740
Linda "Freddi" Fredrickson MA, RN, CDE
VP, Global Medical
Jul 1, 2000
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.